Hail, Putnam
- When
- June 18, 3:50 PM EST
- Where
- Putnam County, 5 mi W of Liberty
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.600, -81.823
On the southern fringes of an upper air disturbance, with temperatures only in the lower 70s and dew points in the 40s, a thunderstorm pulsed to severe levels in Putnam County. Hail turned the ground white around Paradise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On the southern fringes of an upper air disturbance, with temperatures only in the lower 70s and dew points in the 40s, a thunderstorm pulsed to severe levels in Putnam County. Hail turned the ground white around Paradise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 2:43 PM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 343 PM EDT WED JUN 18 2008 .SYNOPSIS... WEAKENING FRONT MOVES SOUTHWARD ACROSS AREA TONIGHT...FOLLOWED BY HIGH PRESSURE ON THURSDAY. && .NEAR TERM /THROUGH THURSDAY/... EAST TO WEST FRONTAL BOUNDARY ACROSS SOUTHERN OHIO WILL WEAKEN AS IT DROPS SOUTHWARD TONIGHT. SCATTERED CONVECTION HAS FORMED ALONG THE FRONT AT MID AFTERNOON...IN ADDITION TO THOSE ACROSS THE NORTHERN HALF OF WEST VIRGINIA WHICH ARE AIDED BY AN UPPER LEVEL IMPULSE. EVEN THOUGH MOISTURE IS MARGINAL AT BEST...ENOUGH HEATING AND INSTABILITY HAS BEEN ENOUGH TO INITIATE THE CONVECTION. HOWEVER...WITH LOSS OF THE ALL IMPORTANT HEATING...CONVECTION WILL RAPIDLY DIMINISH THIS EVENING. OTHERWISE...WITH LOTS OF CLOUDS NOTED UP NORTH WITH THE MAIN UPPER TROUGH DROPPING SOUTHEAST ACROSS THE GREAT LAKES...HAVE HUNG ONTO SOME CLOUDS OVERNIGHT...ESPECIALLY IN THE NORTHEAST...BUT MINIMIZING POPS. FOG IS TRICKY TONIGHT...A BIG FACTOR IN BEING IF TERMINALS GET A GOOD SHOWER. HIGH PRESSURE AT THE SURFACE BUILDS IN WITH VERY WEAK GRADIENT...SO WINDS WILL GO NEAR CALM MANY AREAS. BUT WITH SOME CLOUDS AND LOWER DEWPOINTS...HAVE RESTRICTED SIGNIFICANT FOG TO THE USUAL VALLEYS AND RIVERS. HAVE LEANED TOWARD THE COOLER MAV GUIDANCE TONIGHT. FOR THURSDAY...MODELS TRYING TO INITIATE SOME CONVECTION AS ANOTHER UPPER IMPULSE COMES ACROSS...BUT WITH WEAK SURFACE HIGH PRESSURE AND NO LOW LEVEL FOCUSING OVER OUR AREA...HAVE LIMITED MINOR POPS TO THE NORTHEAST. TOOK A BLEND OF TEMP GUIDANCE FOR MAXES THURSDAY...WELL BELOW NORMAL VALUES. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... KEPT POPS OUT OF THURSDAY EVENING...AS INFLUENCE OF IMPULSE SHOULD WEAKEN WITH LOSS OF HEATING. MOISTURE ROTATES OUT...AND H500 HEIGHTS RISE A BIT ON THE BACKSIDE. THIS SHOULD ALLOW SKIES TO CLEAR BY FRIDAY MORNING. WEAK HIGH PRESSURE HOLDS IN FOR FRIDAY. CWA IS SANDWICHED BETWEEN TWO IMPULSES TO THE NORTH AND SOUTH DURING THE DAY AND EVENING. WHILE THE NORTHERN RIPPLE SHOULD NOT AFFECT OUR AREA...INCLUDED CHANCE POPS IN THE FAR SOUTHERN COUNTIES AS JUST ENOUGH MOISTURE AND INSTABILITY SNEAKS IN TO REQUIRE THEM. POPS FADE AWAY FRIDAY NIGHT. A BIT STRONGER IMPULSE MOVES THROUGH SATURDAY. STILL SOME MODEL DIFFERENCES AS TO THE EXACT TRACK. KEPT POPS AT SLIGHT CHANCE LEVEL FOR NOW UNTIL UNCERTAINTY IRONS OUT. MOS TEMPERATURES WERE IN DECENT AGREEMENT THROUGHOUT AND DID NOT STRAY FAR. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... RAN WITH HPC IDEAS IN THE EXTENDED...WHICH WERE BASICALLY A MIX OF ECMWF AND ENSEMBLES. LOOKING AT A CONTINUATION OF THE EASTERN TROUGH/CENTRAL RIDGE SETUP...WITH A POTENTIAL DEAMPLIFICATION OF THIS PATTERN BY THE MIDDLE OF NEXT WEEK. THIS WILL ALLOW TEMPERATURES TO SLOWLY MODERATE TOWARDS SEASONAL LEVELS BY THE END OF THE EXTENDED PERIOD. FRONTAL SYSTEM PULLS ACROSS DURING THE DAY ON SUNDAY. A MODEST AMOUNT OF MOISTURE GETS PULLED NORTHWARD AND BEST MIDLEVEL SUPPORT FROM H500 SHORTWAVE APPEARS TO STAY SOUTH OF THE CWA...SO DO NOT EXPECT A GREAT DEAL OF RAINFALL. CHANCE POPS STILL LOOK GOOD. WRAPAROUND MOISTURE ON MONDAY REQUIRES A SMALL POP AS HEIGHTS BOTTOM OUT ONCE AGAIN. SURFACE HIGH PRESSURE BUILDS IN FOR TUESDAY/WEDNESDAY. KEPT FORECAST DRY AS HEIGHTS RISE AND MOISTURE PULLS AWAY. SHOULD SEE HIGHS IN THE MID 80S RETURN BY WEDNESDAY. HPC TEMPERATURES TAKEN WITH ONLY MINOR TWEAKS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 18Z WEDNESDAY THRU 12Z THURSDAY... OUTSIDE OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTH AND CENTRAL...VFR CONDITIONS WILL PREVAIL. THUNDERSTORMS NOT WIDESPREAD ENOUGH TO INCLUDE IN TAFS...SO HAVE MENTIONED CB ONLY TO INDICATE THEY WILL BE AROUND. SOME PATCHY DENSE FOG CAN BE EXPECTED LATER TONIGHT AS WINDS GO NEARLY CALM...ESPECIALLY AT THOSE TERMINALS THAT MAY RECEIVE RAIN THIS AFTERNOON. OTHERWISE...VFR OUTSIDE THE FOG TONIGHT AND THURSDAY MORNING. AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/JMV NEAR TERM...JMV SHORT TERM...CL LONG TERM...CL AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 320 AM EDT WED JUN 18 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 320 AM EDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 336 PM EDT WED JUN 18 2008 WVZ007-008-016-018-182020- ROANE WV-MASON WV-CALHOUN WV-JACKSON WV- 336 PM EDT WED JUN 18 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE CONCERNING STRONG THUNDERSTORMS... AT 336 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM CENTRAL MASON COUNTY TO NORTHWESTERN ROANE COUNTY...OR FROM 7 MILES EAST OF GALLIPOLIS TO JUST EAST OF RIPLEY AND JUST SOUTH OF SANDYVILLE...MOVING SOUTHEAST AT 24 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... LOONEYVILLE...TARIFF...HARMONY...STATTS MILLS...GAY AND FAIRPLAIN. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 448 PM EDT WED JUN 18 2008 WVZ008-014-015-182115- KANAWHA WV-PUTNAM WV-JACKSON WV- 448 PM EDT WED JUN 18 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 448 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTHWEST OF LIBERTY...OR NEAR 18 MILE CREEK IN NORTHERN PUTNAM COUNTY...MOVING SOUTHEAST AT 33 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SISSONVILLE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
The Charleston,WV radar (KRLX), 33 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110971, 110580.